After having your wisdom teeth extracted it is important to only eat foods that will not cause sensitivity or harm to the surgical site. The best foods to eat for the first few days after wisdom tooth removal are going to be soft foods, soups and also drinking lots of liquids. Remember, it’s important to eat so that your body has energy and does not become too weak as it heals. Try to eat foods that do not require you to chew them before swallowing. Examples include:
- Ice cream
- Mashed potatoes
- Smoothies, Shakes or Malts
Drinking nutritional shakes is a good way to get enough calories and nutrients into your system when you do not feel up to having thicker foods in your mouth. Swallowing liquids is also easier than solids following wisdom teeth removal surgery, and the cold temperature will be comfortable. Liquid diets will also prevent solid food from becoming lodged into the surgical site.
Food to Avoid
Try not to have anything hot, and to let cooked foods cool to room temperature before eating them. Cold foods are good to have as they help relieve some of the discomfort or pain in the surgical site as you eat them. Avoid small grains during the first few days following the wisdom teeth extraction surgery so that they do not get caught in the surgical area. Examples include rice, grits or oatmeal.
Do not drink with a straw for at least 2 weeks after your procedure. Using a straw can cause pressure changes in the mouth that may cause the blood clot in the surgical site to dislodge and create a dry socket. Instead of using a straw, spoon thicker liquids with a spoon, or just drink them slowly from a cup.
Food Intake While Taking Medicine
Your food intake will most likely be decreased over the first few days following the procedure. Drink lots of liquid so as to be sure you do not become dehydrated, and do not skip meals. However, most pain medication prescribed following wisdom teeth removal needs to be taken with some food on the stomach. Taking pain meds on an empty stomach can make you feel even worse, and cause symptoms like nausea or vomiting. Most of the time when people complain that their medicine gives them a stomachache it is because they do not take it with enough food.